- Full text PDF available (1)
UNLABELLED Despite the South African antiretroviral therapy rollout, which should reduce the incidence of HIV-associated tuberculosis (TB), the number of TB-attributable deaths in KwaZuluNatal (KZN) remains high. TB is often diagnosed clinically, without microbiologic confirmation, leading to inaccurate estimates of TB-attributed deaths. This may contribute… (More)
Toxic epidermal necrolysis (TEN) is a rare, severe adverse drug reaction. Steven-Johnson syndrome (SJS) represents the milder end of the spectrum. The exact pathogenesis of TEN and SJS is still unknown and many drugs, including prednisolone, cyclosporin and intravenous immunoglobulin (IVIG), have been used in an attempt to halt the disease process. The use… (More)
Phrynoderma is a type of follicular hyperkeratosis attributed to various nutritional deficiencies, most notably vitamin A. We report a case of a 31-year-old mentally-deficient man who was a resident of a voluntary welfare nursing home. He presented with characteristic hyperkeratotic follicular papules on his trunk in a setting of low serum level of vitamin… (More)
In decorative tattooing, pigment is introduced into the skin with needles or a tattoo gun to create a picture, motif or symbol. Various skin reactions have been reported in association with tattoos. These include acute inflammatory reactions, eczematous hypersensitivity reactions, pseudolymphomatous reactions and skin infections. We present a 24-year-old… (More)
Cardiac device infections (CDIs) are recognized complications of device implantation. Most CDIs are caused by skin flora but can also result from hematogenous seeding of the device. A case involving Streptococcus pneumoniae CDI, which is rare, potentially vaccine preventable and may not be associated with overt antecedent pneumococcal infection, is reported.